Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 12, NWS Riverton, WY

March 2, 2012Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Mar 2, 2012, 2:25 PM MST for Park County, Wyoming. It took effect at Mar 3, 2012, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 2:25 PM MST (21:25 UTC)
In effect from
Mar 3, 2012, 5:00 PM MST
Expired
Mar 3, 2012, 1:04 PM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS75 KRIW 022125
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MST FRI MAR 2 2012

...HIGH WIND WATCH FOR THE CODY FOOTHILLS SATURDAY NIGHT THROUGH 8
AM SUNDAY...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH
INCREASING MOUNTAIN TOP WINDS TO PRODUCE POTENTIALLY HIGH WINDS
ALONG THE CODY FOOTHILLS SATURDAY NIGHT THROUGH SUNRISE SUNDAY.
WIND GUSTS OF 40 TO 50 MPH ARE EVEN EXPECTED TONIGHT AND SATURDAY
BEFORE WINDS POTENTIALLY BECOME EVEN STRONGER SATURDAY NIGHT.

WYZ003-031200-
/O.NEW.KRIW.HW.A.0012.120304T0000Z-120304T1500Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
225 PM MST FRI MAR 2 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. 

* SUMMARY AND TIMING...STRONG AND GUSTY WINDS WILL DEVELOP TONIGHT
  AND CONTINUE THROUGH SATURDAY BUT EVEN STRONGER WINDS MAY
  DEVELOP SATURDAY NIGHT AND CONTINUE THROUGH 8 AM SUNDAY. THE
  STRONGEST OF THESE WINDS WILL LIKELY BE EAST OF THE CLARKS FORK
  GAP AFFECTING HIGHWAY 120 BETWEEN MILE MARKERS 120 AND 126...ON THE
  WEST SIDE OF CODY AND JUST SOUTH OF CODY ALONG HIGHWAY 120.

* WIND...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH. EVEN STRONGER
  WINDS ARE EXPECTED ON CANYON ROAD WEST OF CLARK.

* IMPACTS...TRAVELLERS HEADING NORTH ON HIGHWAY 120 FROM SOUTH OF
  CODY TO CLARK SHOULD BE PREPARED FOR POTENTIALLY VERY STRONG
  CROSSWINDS SATURDAY NIGHT AND TO A LESSER EXTENT EVEN TONIGHT
  AND SATURDAY. RESIDENTS ALONG THE CODY FOOTHILLS SHOULD SECURE
  ANY LOOSE ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
2 follow-up statements
069 
WWUS75 KRIW 030929
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
229 AM MST SAT MAR 3 2012

...HIGH WIND WATCH FOR THE CODY FOOTHILLS 5 PM THIS AFTERNOON 
THROUGH 8 AM SUNDAY...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH
INCREASING MOUNTAIN TOP WINDS TO PRODUCE POTENTIALLY HIGH WINDS
ALONG THE CODY FOOTHILLS TONIGHT THROUGH SUNRISE SUNDAY. WIND
GUSTS OF 40 TO 55 MPH ARE EXPECTED TODAY BEFORE WINDS POTENTIALLY
BECOME EVEN STRONGER TONIGHT.

WYZ003-032200-
/O.CON.KRIW.HW.A.0012.120304T0000Z-120304T1500Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
229 AM MST SAT MAR 3 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
SUNDAY MORNING...

* SUMMARY AND TIMING...STRONG AND GUSTY WINDS WILL CONTINUE TODAY BUT
  EVEN STRONGER WINDS MAY DEVELOP TONIGHT AND CONTINUE THROUGH 8
  AM SUNDAY. THE STRONGEST OF THESE WINDS WILL LIKELY BE EAST OF
  THE CLARKS FORK GAP AFFECTING HIGHWAY 120 BETWEEN MILE MARKERS
  120 AND 126...ON THE WEST SIDE OF CODY AND JUST SOUTH OF CODY
  ALONG HIGHWAY 120.

* WIND...WEST 30 TO 40 MPH WITH GUSTS AROUND 60 MPH. EVEN 
  STRONGER WINDS ARE EXPECTED ON CANYON ROAD WEST OF CLARK. 

* IMPACTS...TRAVELERS HEADING NORTH ON HIGHWAY 120 FROM SOUTH OF
  CODY TO CLARK SHOULD BE PREPARED FOR POTENTIALLY VERY STRONG
  CROSSWINDS TONIGHT AND TO A LESSER EXTENT EVEN TODAY.
  RESIDENTS ALONG THE CODY FOOTHILLS SHOULD SECURE ANY LOOSE
  ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
477 
WWUS75 KRIW 032004
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
104 PM MST SAT MAR 3 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS 5 PM THIS AFTERNOON THROUGH
8 AM SUNDAY...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH
INCREASING MOUNTAIN TOP WINDS TO PRODUCE POTENTIALLY HIGH WINDS
ALONG THE CODY FOOTHILLS TONIGHT THROUGH SUNRISE SUNDAY. 

WYZ003-040415-
/O.UPG.KRIW.HW.A.0012.120304T0000Z-120304T1500Z/
/O.NEW.KRIW.HW.W.0012.120304T0000Z-120304T1500Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
104 PM MST SAT MAR 3 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH. EVEN
  STRONGER WINDS ARE EXPECTED ON CANYON ROAD WEST OF CLARK.

* IMPACTS...TRAVELERS HEADING NORTH ON HIGHWAY 120 FROM SOUTH OF
  CODY TO CLARK SHOULD BE PREPARED FOR POTENTIALLY VERY STRONG
  CROSSWINDS TONIGHT. RESIDENTS ALONG THE CODY FOOTHILLS SHOULD
  SECURE ANY LOOSE ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

C.BAKER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Mar 2, 10:32 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 2, 10:32 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1032 AM MST FRI MAR 2 2012

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT

A DISTURBANCE MOVING THROUGH WESTERN WYOMING IS BRINGING SOME SNOW
SHOWERS TO SOUTHWESTERN PORTIONS OF THE AREA AT THIS TIME. HAVE LEFT
SLIGHT CHANCE POPS IN THOSE AREAS THIS MORNING TO ACCOUNT FOR THESE
SHOWERS. IT LOOKS LIKE ANOTHER UNSTABLE DAY TODAY WITH A -35C 500MB
COLD POCKET OVER MUCH OF THE AREA. THERE IS A BIT LESS MOISTURE TO
WORK WITH BUT HAVE MAINTAINED SLIGHT POPS FOR MOST OF THE AREA EAST
OF THE DIVIDE FOR THE AFTERNOON. ACROSS THE WESTERN MOUNTAINS
NORTHWEST FLOW WILL KEEP A CHANCE OF SNOW SHOWERS IN THE FORECAST
ALTHOUGH AMOUNTS LOOK TO BE LIGHT. WARM AIR ADVECTION THEN KICKS IN
FOR THE WESTERN MOUNTAINS FRIDAY NIGHT AND INTO SATURDAY WITH MORE
WIDESPREAD AND STRATIFORM SNOW. SNOW STILL LOOKS TO BE FAIRLY LIGHT
IN MOST PLACES HOWEVER. TEMPERATURES WILL BE NEAR TO BELOW NORMAL
THROUGH THIS TIME PERIOD.

AS FOR THE POTENTIAL FOR HIGH WINDS EAST OF THE DIVIDE...LOOKS TO BE
A GUSTY NIGHT IN THE USUAL AREAS OF CODY FOOTHILLS...LIKE NEAR
CLARK. IT DOES LOOK RATHER GUSTY BUT AT THIS POINT IT LOOKS LIKE
MORE AREAS WILL STAY BELOW WARNING CRITERIA SO WE WILL NOT ISSUE AN
HIGH WIND WATCH AT THIS TIME. AGREE WITH THE PREVIOUS SHIFT THAT THE
BIGGER CONCERN IS FOR SATURDAY NIGHT WHEN CROSS SECTIONS SHOW
STRONGER WINDS AND BETTER SIGNATURES FOR THE POTENTIAL FOR A GAP
FLOW EVENT IN THE AREAS MENTIONED ABOVE. FUTURE SHIFTS WILL HAVE TO
MONITOR THIS TIME PERIOD FOR POSSIBLE HEADLINES. ELSEWHERE ON
SATURDAY...IT WILL BE RATHER GUSTY FOR THE WIND CORRIDOR AROUND ROCK
SPRINGS AND SURROUNDING AREAS. LOOKS WINDY BUT AGAIN AT THIS TIME
LOOKS TO REMAIN BELOW WARNING CRITERIA.

QUIETER WEATHER THEN MOVES IN FOR SUNDAY INTO SUNDAY NIGHT WITH LESS
WIND ALONG WITH WARMER TEMPERATURES AS A RIDGE BUILDS OVER THE
AREA. AGREE WITH THE PREVIOUS SHIFTS ON TEMPERATURES DURING THESE
TIME PERIODS AND MADE VERY FEW CHANGES.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY LOOKS DRY WITH BREEZY AREAS AND MILD HIGH TEMPS. THE NEXT
WEATHER SYSTEM WILL BEGIN TO IMPACT THE WEST ON TUESDAY WITH A
CHANCE OF SNOW AND MIXED RAIN AND SNOW IN THE WEST VALLEYS. DRY
AND MILD EAST OF THE DIVIDE ON TUESDAY WITH BREEZY TO WINDY AREAS.
THE COLD FRONT AND WEATHER SYSTEM MOVES ACROSS THE STATE TUESDAY
NIGHT WITH A CHANCE OF PRECIP MOST AREAS. LINGERING LIGHT SNOW
WEDNESDAY MORNING IN THE EAST AND SOUTH ZONES...THEN DECREASING
CLOUDS IN THE AFTERNOON. COOLER DAY WED ALL AREAS. GFS AND ECMWF
DIFFER THURS AND FRI. THE ECMWF MODEL DROPS ANOTHER DISTURBANCE
DOWN WED NIGHT/THURSDAY MORNING THROUGH THE NW FLOW ALOFT. THIS
WOULD TRANSLATE TO POSSIBLE LIGHT PRECIP OVER THE NORTHEAST ZONES
ALONG WITH ANOTHER COLD FRONT FOR MOST PLACES EAST OF THE DIVIDE.
00Z GFS MODEL DOES NOT SHOW THIS WEATHER SYSTEM AND THUS IS DRY
WED NIGHT AND SHOWS MILDER TEMPS ON THURS. HAVE KEPT THE FORECAST
DRY BUT DID LEAN TOWARD COOLER HIGHS IN THE EAST ZONES THURSDAY
AND MILDER ELSEWHERE. WILL SEE HOW THINGS LOOK TONIGHT. NEXT
FRIDAY IS DIFFERENT TOO WITH A NW FLOW ALOFT PER THE ECMWF MODEL
VERSUS A SOUTHWEST FLOW ALOFT PER THE GFS. BOTH MODELS INDICATE
DRY WEATHER BUT THE GFS HAS WARMER 700MB TEMPS FORECAST THAN THE
ECMWF. HAVE SIDED WITH THE WARMER TEMPS NEXT FRIDAY FOR HIGHS.

.AVIATION.../18Z ISSUANCE/

SCATTERED SNOW SHOWERS AND AREAS OF IFR/MVFR CEILINGS AND
VISIBILITIES WILL CONTINUE TO MOVE ACROSS THE WEST THROUGH AROUND
06Z WITH SOME MOUNTAIN OBSCURATIONS...EAST OF THE MOUNTAINS VFR
CONDITIONS WILL PREVAIL WITH INCREASING NORTHWEST WINDS. AFTER
06Z THE IFR CONDITIONS WITH LOWERING CEILINGS AND VISIBILITIES IN
WIDESPREAD SNOW WILL OBSCURE MOUNTAINS ACROSS THE WEST AND NORTH.
THIS WILL IMPACT KJAC...KAFO AND KPNA THE MOST WITH MVFR CONDITIONS
AROUND KBPI AND KRKS AT TIMES. EAST OF THE MOUNTAINS VFR
CONDITIONS WILL CONTINUE WITH WINDY CONDITIONS INCREASING ALONG
AND NEAR THE EAST SLOPES OF THE MOUNTAINS WITH LOCAL LOW LEVEL
WIND SHEAR.

.FIRE WEATHER...

A FEW SNOW SHOWERS WILL FALL ACROSS THE WESTERN MOUNTAINS TODAY WITH
UPSLOPE FLOW...ALTHOUGH MORE SCATTERED THAN PREVIOUS DAY. AREAS EAST
OF THE DIVIDE WILL HAVE A MAINLY DRY DAY WITH ONLY ISOLATED SNOW
SHOWERS AND BREEZY CONDITIONS. SNOW POTENTIAL WILL INCREASE FRIDAY NIGHT INTO
SATURDAY ACROSS THE WESTERN MOUNTAINS AS THE NEXT DISTURBANCE
APPROACHES. EAST OF THE DIVIDE...WINDS WILL INCREASE LATE TODAY
THROUGH TOMORROW WITH A TIGHTENING PRESSURE GRADIENT AND A STRONG JET
STREAM MOVING OVER THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 2, 2:15 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MST FRI MAR 2 2012

WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
215 PM MST FRI MAR 2 2012

...HIGH WIND WATCH FOR THE CODY FOOTHILLS SATURDAY NIGHT THROUGH
8 AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED TONIGHT FROM DUBOIS TO
CROWHEART AND ALONG THE CODY FOOTHILLS WITH LOCALLY HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY TO SATURDAY NIGHT...STRONG WINDS EXPECTED ACROSS THE
WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...CODY FOOTHILLS...
EAST SLOPES OF THE ABSAROKAS AND FROM THE DUBOIS AREA SOUTHEAST TO
NEAR RIVERTON. WIND GUSTS OF 40 MPH TO 50 MPH ARE QUITE POSSIBLE IN
THESE AREAS WITH EVEN STRONGER WINDS POSSIBLE SATURDAY NIGHT IN THE
CODY FOOTHILLS WHERE A HIGH WIND WATCH IS IN EFFECT.

TUESDAY AND TUESDAY NIGHT...A STORM SYSTEM MAY BRING SIGNIFICANT
SNOWFALL TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR WIND GUSTS
OVER 50 MPH. THANK YOU.

TEAM RIVERTON

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.